International Journal of Hematology

, 86:403

Successful combined use of tranexamic acid and unfractionated heparin for life-threatening bleeding associated with intravascular coagulation in a patient with chronic myelogenous leukemia in blast crisis

Authors

  • Mihoko Koseki
    • Division of Hematology/Oncology, Department of MedicineKameda General Hospital
  • Noboru Asada
    • Division of Hematology/Oncology, Department of MedicineKameda General Hospital
  • Hidetaka Uryu
    • Division of Hematology/Oncology, Department of MedicineKameda General Hospital
  • Masami Takeuchi
    • Division of Hematology/Oncology, Department of MedicineKameda General Hospital
  • Hidesaku Asakura
    • Department of Internal Medicine IIIKanazawa University School of Medicine
    • Division of Hematology/Oncology, Department of MedicineKameda General Hospital
Case Report

DOI: 10.1007/BF02983996

Cite this article as:
Koseki, M., Asada, N., Uryu, H. et al. Int J Hematol (2007) 86: 403. doi:10.1007/BF02983996

Abstract

The current therapeutic strategy for disseminated intravascular coagulation (DIC) is limited to control of the underlying disease, and methods for the effective management of DIC have not been established. We report the successful use of tranexamic acid (TA) combined with unfractionated heparin in a patient with life-threatening bleeding from the sigmoid colon caused by DIC. A 35-year-old man who had undergone allogeneic bone marrow transplantation for chronic myelogenous leukemia was referred for relapse of his leukemia. The patient was first treated with imatinib at 600 mg/day. Although the disappearance of leukemic cells and a decrease in the BCR/ABL fusion gene were observed, he developed massive bleeding from the sigmoid colon after defecation. A laboratory diagnosis of DIC with prominent fibrinolysis was based on elevated levels of both plasmin-α2-plasmin inhibitor complex and thrombin-antithrombin III complex. Despite vigorous supportive therapy, including multiple transfusions and aggressive fluid resuscitation, the patient developed hypovolemic shock due to the uncontrollable bleeding. TA combined with unfractionated heparin was instituted to inhibit excessive fibrinolysis. A prompt response was observed soon after the commencement of therapy. No organ dysfunction was observed throughout TA and heparin use. To our knowledge, this report is the first to describe successful treatment with TA combined with heparin for life-threatening intestinal bleeding due to acute DIC associated with hematologic malignancy.

Key words

Disseminated intravascular coagulation (DIC)Tranexamic acid (TA)Unfractionated heparinPlasmin-α2-plasmin inhibitor complex (PIC)Thrombin-antithrombin III complex (TAT)Chronic myelogenous leukemia (CML)

Copyright information

© The Japanese Society of Hematology 2007